AP health workers give diabetes tabs instead of Paracetamol to infants; four in ICU

Though the medicine was given to five infants, one of them luckily vomited soon after she was given the tablet.

Published: 15th June 2019 10:23 PM  |   Last Updated: 15th June 2019 10:28 PM   |  A+A-

For representational purposes (Express Illustrations)

By Express News Service

VIJAYAWADA: Exposing the gross negligence of health workers, five infants aged around two months were given wrong medication by an Auxiliary Nurse Midwife (ANM) and an AASHA worker in Chirala town in Prakasam district on Saturday. Of the five, four developed complications and were shifted to a private hospital where they are being treated in the Intensive Care Unit due to wrong medication.

The two health workers gave medicines that are used to control diabetes instead of Paracetamol to bring down fever leading to complications to the infants. Though the medicine was given to five infants, one of them luckily vomited soon after she was given the tablet.

According to information reaching here, a medical camp was set up in the Vijayanagar Colony of Chirala town where vaccinations were given to children. Five infants were brought to the camp and the health workers admitted the vaccinations they were supposed to take.

"The health workers were supposed to give Paracetamol tablets for the parents to administer them to the infants who develop fever due to the vaccination. The infants should be given a dosage of 1/4 of the tablet mixed with water,'' officials said.

However, the health workers gave tablets that are used to control diabetes to the parents. After going home, the infants were administered the dosage by their parents. After an hour or so, the infants started complications such as excess sweating and almost lost their consciousness.

Meanwhile, the health workers ANM Aruna and Aasha worker M Krupamma noticed that the count of Paracetamol tablets was as it is while the number of tablets to be given to diabetic patients have come down. They sensed trouble and called up the parents on their mobile phones, which they took while administering the vaccine, and informed about the lapse.

As the infants started to lose consciousness, they were immediately shifted to nearby private hospital where they are given treatment in ICU.

"The infants -- one male and three female -- are kept under observation. Their condition is improving,'' officials said.

When contacted, District Medical and Health Officer Dr S Rajyalakshmi told TNIE that there was a clear lapse and negligence of the health workers.

"We have asked the Deputy DM&Ho to visit Chirala and enquire into the matter. Action will be initiated one we get the report,' she said.
 

Stay up to date on all the latest Andhra Pradesh news with The New Indian Express App. Download now
(Get the news that matters from New Indian Express on WhatsApp. Click this link and hit 'Click to Subscribe'. Follow the instructions after that.)

Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

flipboard facebook twitter whatsapp